Winter Storm, Amelia
- When
- January 30, 12:00 PM EST to 9:00 PM EST
- Where
- Amelia forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.336, -77.976 (the zone’s center; the record gives no point)
A winter storm produced 3 to 5 inches of snow across portions of central Virginia. Some specific higher snow totals included: Crewe in Nottoway county 5", Farmville in Prince Edward county 4", Trenholm in Powhatan county 4", Gum Spring in Louisa county 4", Montpelier in Hanover county 4", Fife in Goochland county 4", Ashby in Cumberland county 4", and Ruther Glen in Caroline county 4".
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
A winter storm produced 3 to 5 inches of snow across portions of central Virginia. Some specific higher snow totals included: Crewe in Nottoway county 5", Farmville in Prince Edward county 4", Trenholm in Powhatan county 4", Gum Spring in Louisa county 4", Montpelier in Hanover county 4", Fife in Goochland county 4", Ashby in Cumberland county 4", and Ruther Glen in Caroline county 4". Local law enforcement agencies reported numerous accidents. Most, if not all schools in the area, were dismissed early on Thursday, January 30th due to very slippery road conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 30, 11:15 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1115 AM EST THU JAN 30 2003
UPDATED ZNS ALREADY OUT. HAVE LEFT WINTER WX ADVSY AREAS
INTACT...AND HAVE JUST ADJUSTED PCPN WORDING AND TEMPS
OTHERWISE. LO PRES WAS OVR ERN GA...WILL MOVE NE THIS
AFTN TO A POSITION JUST SE OF CAPE HAT BY 12Z FRI.
CURRENT RDR/SAT PIX/SFC OBS SHOWING PCPN CONTINUING OVR
ENTIRE FA...WITH MORE PCPN FALLING DWN INTO SC. SAT IR
ENHANCEMENT INDICATED COLDEST CLD TOPS WERE MOVNG NE THRU
OUR CWA...BUT MAY SHIFT NE OF OUR CWA WITHIN A COUPLE OF
HRS. SO...WUD NOT BE SURPRISED TO SEE PCPN TAPER OFF
FM SW TO NE THIS AFTN. TEMPS WILL RANGE FM THE LWR 30S
N TO UPR 30S SE.
.AKQ...
MD...WINTER WEATHER ADVISORY THROUGH THIS EVENING FOR ZONE MDZ021.
SCA CSTL WTRS.
NC...SCA CSTL WTRS.
VA...WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON FOR ZONES
VAZ048>049...VAZ060>064...VAZ067>076.
SCA CSTL WTRS AND CHES BAY S OF NEW PT COMFORT.
GINGRICHMDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 430 AM EST THU JAN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SNOW IS EXPECTED ACROSS THE CENTRAL VIRGINIA PIEDMONT...CENTRAL VIRGINIA...THE NORTHERN NECK...AND INTERIOR MARYLAND EASTERN SHORE. A MIX OF SNOW AND RAIN IS EXPECTED ACROSS SOUTHSIDE AND SOUTH CENTRAL VIRGINIA...THE PENINSULA...MIDDLE PENINSULA...EASTERN MARYLAND EASTERN SHORE AND NORTHERN VIRGINIA EASTERN SHORE. REFER TO THE WINTER WEARTHER ADVISORY ISSUED BY THIS OFFICE (WSWAKQ/WWUS41) AT 445 AM...AND THE SPECIAL WEATHER STATEMENT (SPSAKQ/WWUS81) ISSUED BY THIS OFFICE AT 602 AM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 33 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
MDZ022>025-VAZ065-066-077>094-099-301400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 602 AM EST THU JAN 30 2003 ...A PERIOD OF SNOW IS EXPECTED OVER SOUTHERN AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE TODAY... AN AREA OF LOW PRESSURE WILL MOVE ALONG A STATIONARY FRONT ACROSS THE CAROLINAS TODAY...AND THEN OFF THE MID ATLANTIC COAST TONIGHT...BRINGING THE CHANCE OF SNOW TO THE AREA. TEMPERATURES OVER SOUTHERN AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE...WILL BE STEADY OR SLOWLY FALL THROUGH THE DAY...WITH MOST OF THE AREA AROUND FREEZING MUCH OF THE DAY. LIGHT RAIN THIS MORNING WILL MIX WITH SNOW BY MID DAY...AND CHANGE TO A PERIOD OF SNOW DURING THE AFTERNOON AND EVENING. AREAS FROM SOUTH HILL TO FRANKLIN...PETERSBURG...WAKEFIELD...WILLIAMSBURG... MELFA...OCEAN CITY AND SALISBURY...CAN EXPECT A LIGHT ACCUMULATION OF SNOW BEFORE ENDING DURING THE EVENING. UP TO AN INCH IS POSSIBLE FROM SOUTH HILL TO PETERSBURG AND NORTHUMBERLAND COUNTY TO SALISBURY. JUST A DUSTING IS EXPECTED FROM EMPORIA TO WAKEFIELD...WILLIAMSBURG AND MELFA. ACCUMULATION WILL MOSTLY BE ON GRASSY AREAS...BUT SOME ROADS MAY BECOME SLIPPERY ...ESPECIALLY ON BRIDGES AND OVERPASSES. MOTORISTS ARE ADVISED TO USE EXTREME CAUTION AND ALLOW EXTRA TIME TO REACH DESTINATIONS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NS
MDZ022>025-VAZ065-066-077>094-099-302100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 850 AM EST THU JAN 30 2003 ...A PERIOD OF SNOW IS EXPECTED OVER SOUTHERN AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE TODAY... AN AREA OF LOW PRESSURE WILL MOVE ALONG A STATIONARY FRONT ACROSS THE CAROLINAS TODAY...AND THEN OFF THE MID ATLANTIC COAST TONIGHT...BRINGING SOME SNOW TO THE AREA. TEMPERATURES OVER SOUTHERN AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE...WILL BE STEADY OR SLOWLY FALL THROUGH THE DAY...WITH MOST OF THE AREA AROUND FREEZING MUCH OF THE DAY. LIGHT RAIN THIS MORNING WILL MIX WITH SNOW BY MID DAY...AND CHANGE TO A PERIOD OF SNOW DURING THIS AFTERNOON AND EVENING. AREAS FROM SOUTH HILL TO FRANKLIN...PETERSBURG...WAKEFIELD...WILLIAMSBURG... MELFA...OCEAN CITY AND SALISBURY...CAN EXPECT A LIGHT ACCUMULATION OF SNOW BEFORE ENDING DURING THE EVENING. UP TO AN INCH IS POSSIBLE FROM SOUTH HILL TO PETERSBURG AND NORTHUMBERLAND COUNTY TO SALISBURY. JUST A DUSTING IS EXPECTED FROM EMPORIA TO WAKEFIELD...WILLIAMSBURG AND MELFA. ACCUMULATION WILL MOSTLY BE ON GRASSY AREAS...BUT SOME ROADS MAY BECOME SLIPPERY ...ESPECIALLY ON BRIDGES AND OVERPASSES. MOTORISTS ARE ADVISED TO USE EXTREME CAUTION AND ALLOW EXTRA TIME TO REACH DESTINATIONS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NS/TG
MDZ022>024-VAZ065-066-077>086-090-302100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1055 AM EST THU JAN 30 2003 ...A WINTERY MIX OF PRECIPITATION EXPECTED THIS AFTERNOON OVER INTERIOR SOUTHERN AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE... AN AREA OF LOW PRESSURE WILL MOVE ALONG A STATIONARY FRONT ACROSS THE CAROLINAS THIS AFTERNOON...AND THEN OFF THE MID ATLANTIC COAST TONIGHT...BRINGING SOME SNOW TO THE AREA. TEMPERATURES OVER INTERIOR SOUTHERN AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE...WILL HOLD NEARLY STEADY AROUND 32 DEGREES. A MIXTURE OF RAIN...SLEET AND SNOW WILL CONTINUE FROM AREAS NEAR SOUTH HILL TO PETERSBURG TO GLOUCESTER AND WILLIAMSBURG THIS AFTERNOON. A SLUSHY COATING TO AN INCH ACCUMULATION OF SNOW AND SLEET IS EXPECTED. ROADS WILL RANGE FROM WET TO SLUSH COVERED. THE MIXED PRECIPITATION WILL MOVE OVER THE LOWER MARYLAND EASTERN SHORE DURING THE EARLY AFTERNOON HOURS...AND CONTINUE INTO THE EVENING HOURS. A SLUSHY COATING TO AN INCH ACCUMULATION OF SNOW AND SLEET IS EXPECTED. ROADS...BRIDGES...AND OVERPASSES WILL BECOME SLICK AND HAZARDOUS. ACCUMULATION OF SNOW AND/OR ICE ON ROADWAYS...BRIDGES AND OVERPASSES WILL MAKE TRAVEL TREACHEROUS. EXERCISE CAUTION IF TRAVEL IS NECESSARY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 25
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342176, 5342177, 5342178, 5342179, 5342180, 5342181, 5342182, 5342183, 5342184, 5342185.